Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Had unprotected sex , took an ipill. Periods have become messy, dark blood with clots. Is it normal ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
On 30 december 2011, I had unprotected sex and after that i took an ipill. Its been 6 months and my periods have become messy. Though they come on time I.e. after 25-30 days but blood is dark and throughout there are clots... black clots. and that too very less in quantity and usually last for 3-4 days. Is this normal? If it is not, what should be done
Posted Tue, 12 Jun 2012 in Menstruation and Miscarriage
Follow-up: Had unprotected sex , took an ipill. Periods have become messy, dark blood with clots. Is it normal ? 5 minutes later
I would like to add.. that I am unmarried and had ipill for the first time..... but had abortiion 3 years back
Answered by Dr. Aashish Raghu 1 hour later

Thanks for the query.

Do you have fever, weakness, lethargy, breathing difficulty, sleepiness during the day and difficult to focus in work ?

Does your sanitary napkin pad get soaked with menses blood ?

Any lower abdominal or back pain ?

Do you have any burning sensation on passing urine ?

Since you are passing clots it indicates that you are possibly bleeding heavier than before. Heavy bleeding organizes to form clots. Other possibility could be infection which can also form brownish clot like structures but since it is dark blood it goes in favor of heavier bleeding.

Normally bleeding should occur on an average of 28 days apart, less than 50ml in total and no clots, for a period of 3-5 days. In your case, it only appears to be heavier bleeding volume.

If you are having increased weakness, difficulty to focus at work, increased sleepiness during the day you could be anemic due to loss of more blood in menses.

This kind of heavy bleeding could be due to hormonal disturbances, endometriosis, fibroid etc. It needs a thorough investigation by your Gynecologist.

Kindly consult a Gynecologist, get an ultrasound of your uterus, fallopian tubes to look for possible fibroid or endometriosis and also to rule out other pathology which can cause this problem. Endometrial thickness also needs to be measured in ultrasound to find if any hormonal disturbance is making the inner layer of uterus thick and thus more bleeding.

Blood tests like Hemoglobin, RBC Count, RBC indices, Total and differential leukocyte count, Platelet count, need to be done as well to look for anemia and related conditions.

Your Gynecologist may prescribe Combined oral contraceptive pills or Progesterone pills which will help to reduce the volume of excessive bleeding. Also if you are anemic, you may be prescribed iron tablets to bring back your hemoglobin and RBC count to normal in case they are low.

Eat a diet XXXXXXX in fresh fruits and XXXXXXX leafy vegetables Also consume moderately nuts, legumes, egg, chicken, lean meat. They will help improve hemoglobin levels as they are iron XXXXXXX food. Drink 1-2 litres of water daily.

Kindly follow above mentioned instructions and follow up with me on your progress.

Kindly do answer my queries as well.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Had unprotected sex , took an ipill. Periods have become messy, dark blood with clots. Is it normal ? 53 minutes later
no.. I donot have weekness or lethargy.... Its just pain in my legs.....

My sanitary pad donot get soacked in blood because there are only black clots...So almost half the pad gets filled with black clots each day of periods.... as I told... Blood comes very less.....

There is no abdominal or back pain.....

No sensation while passing urine...........

I cant understand as to why these clots are there???

Plz help... And also tell if this could interfere with my fertility
Answered by Dr. Aashish Raghu 15 minutes later

Thanks for the reply.

The clots indicate heavier bleeding taking places, as it contains more endometrial tissue as well. This increased bleeding gets organised to clots so it may not appear to you like increased volume of blood.

Normally menstrual blood does not clot because there are anti-clotting substances present in menstrual fluid.

Sometimes when there is excess bleeding, it is much more than the amount of anti-clotting substances in the fluid which upsets the balance and can hence form clots.

Once you get your ultrasound to find endometrial thickness, ovarian pictures to look for any pathology, one cannot comment on fertility. Patients of endometriosis can have fertility problems but you do not experience severe menstrual cramping pain as seen in endometriosis.

The pain in the legs can be associated with menstrual cramps of could be due to low blood supply due to increased bleeding. This needs to be confirmed with above mentioned blood tests.

Kindly proceed one step at a time. Get the baseline investigations done and once everything becomes clear about this problem your fertility issues can be addressed immediately if needed.

Not to worry. In most conditions a hormonal disturbance can cause the same. Even thyroid hormones may need to be evaluated besides the reproductive hormones. This can be treated and you will get relief.

I hope I have answered your query. Kindly do follow up with me regarding your progress and I shall d my best to help and guide you.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Had unprotected sex , took an ipill. Periods have become messy, dark blood with clots. Is it normal ? 9 minutes later
Thank U so much Sir.....

I ll definitely follow up with u regarding my progress

Answered by Dr. Aashish Raghu 0 minute later
Thanks XXXXXXX and GOOD LUCK !!!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor